Illinois, 2015

Tornadoes and Hail in Illinois, April 9, 2015

April 9, 2015 · NWS ILX · 38 events in 12 counties and zones

A strong cold front interacting with a moderately unstable and sheared environment triggered widespread strong to severe thunderstorms across central Illinois during the late afternoon and evening of April 9th. Many of the storms produced large hail and damaging wind gusts, with the largest hailstones of around 3 inches in diameter being reported near Mahomet in Champaign County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$103,000
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front interacting with a moderately unstable and sheared environment triggered widespread strong to severe thunderstorms across central Illinois during the late afternoon and evening of April 9th. Many of the storms produced large hail and damaging wind gusts, with the largest hailstones of around 3 inches in diameter being reported near Mahomet in Champaign County. In addition, two weak tornadoes briefly touched down...one near Dunlap in Peoria County and the other near Tovey in Christian County. No damage was reported with either tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 9, 11:55 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 9, 11:55 AM CST, 27 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1255 PM CDT Thu Apr 9 2015

.UPDATE...
ISSUED AT 1007 AM CDT THU APR 9 2015

15z/10am surface analysis shows 1000mb low centered just north of
Kansas City, with warm front extending eastward into northern
Illinois. Front has now lifted north of the KILX CWA, placing the
entire area firmly in the warm sector. Widespread early morning
convection is in the process of exiting into northern Indiana,
leaving behind just scattered showers/storms for the time being.
Further upstream, the next upper-level impulse is triggering a
renewed round of convection across western Missouri. Based on
timing tools and the latest HRRR guidance, this activity will move
into the SW CWA between 17z and 18z. Once this wave departs,
attention will turn to the approaching cold front which is still
on target for a late afternoon/early evening arrival. Airmass
ahead of the front will become moderately unstable and highly
sheared, so threat for strong to severe thunderstorms is still
present. Current indications suggest the primary time frame will
be from 21z/4pm through 03z/10pm. Damaging wind gusts will be the
main threat with the storms, although large hail and isolated
tornadoes will also be possible as the cells first begin to
develop. Made some changes to hourly PoPs to better reflect
current and expected trends, but changes were minor and did not
require a full zone update at this time.

&&

.SHORT TERM...(Today)
ISSUED AT 303 AM CDT THU APR 9 2015

Latest surface analysis shows the warm front has lifted to the I-74
corridor early this morning with a chaotic wind field across most of
the forecast area. Not sure what the affect the current scattered
convection will have on the position of the frontal boundary thru
the morning hours, but most of the models suggest a continued slow
push to the north as the main surface low tracks northeast to
central Iowa by late this morning. Current thinking is that the cold
front will be positioned just west of the Mississippi River by 21z
with surface based convection developing ahead of the front at that
time as well. Better low level helicity fields supportive of
discrete supercells and possible tornadoes looks to be closer to the
track of the surface low...which by late afternoon is expected to be
in far southwest Wisconsin or northwest Illinois. That would put the
threat for more persistent low level rotating storms just to our
west and north. However, still plenty of shear ahead of the frontal
boundary this afternoon and early this evening to promote damaging
straight line winds as the storms transition into more of a linear
system. Temperature-wise, with the warm front to our north this
afternoon, will continue to go with the warmer guid values most
areas. Latest model data now suggests the backedge of the precip
pushes out of our far southeast counties by midnight, so will extend
the Flash Flood Watch until that time this evening.

&&

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 303 AM CDT THU APR 9 2015

Showers and thunderstorms, possibly severe, will be ongoing across
at least the eastern half of the forecast area to start this
evening. Despite the short forecast range, there is still some
spread in the expected cold frontal timing. However, it appears
reasonable that the front will lie somewhere between the Illinois
River and the I-55 corridor by 00Z Friday. Sped up the decrease in
shower/storm chances by mid evening, and I would not be surprised to
see the precipitation chances taper off a few hours earlier,
especially if the squall line gets a head of steam and trends
further ahead of the front than current progs.

Once the front clears the area tonight, quiet conditions, along with
much cooler and less humid air will build across the region into
Sunday. These conditions will be driven by a large area of high
pressure of Canadian origin. While conditions will be notably
cooler/less humid, they will still be at or above normal for early
April.

The next precipitation chances will arrive later Sunday into Sunday
night as a cold front is dragged across the area. While this front
is still expected to stall out at it begins to parallel the
upper-level flow, model trends suggest the front will stall out
further south than previously anticipated. If these trends persist,
Monday and Monday night will end up dry. For now, have reduced but
not eliminated PoPs Monday/Monday night until we see if this recent
model trend sticks.

A slow moving upper-level disturbance will push the front back into
the area by Tuesday, bringing renewed shower/storm chances. The
front and/or upper level disturbances will keep the rain chances
going into the end of the work week. Temperatures should remain at
or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1255 PM CDT THU APR 9 2015

Strong southwesterly winds will prevail this afternoon, with
frequent gusts to between 25 and 35kt. Convection will initially
be isolated, but will become more widespread by late afternoon
into the early evening as a cold front moves in from the west.
High-res models are in good agreement that a line of storms will
develop along the advancing front near/west of the Mississippi
River by mid to late afternoon, then push eastward into Illinois
after that. Based on HRRR timing, have included a TEMPO group for
thunder at KPIA between 23z and 01z, then further east to KCMI
between 02z and 04z. Once storms pass, winds will veer to the west
and increase and remain quite gusty through the night. In
addition, MVFR ceilings currently across western Iowa into Kansas
will spill eastward, with forecast soundings suggesting low clouds
remaining in place until close to dawn Friday. After that, am
expecting mostly clear skies with continued brisk westerly winds
Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through late tonight FOR ILZ054>057-061>063-
066>068-071>073.

&&

UPDATE...Barnes
SHORT TERM...Smith
LONG TERM...Bak
AVIATION...Barnes
Hazardous weather outlook, Apr 9, 10:55 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1155 AM CDT THU APR 9 2015

ILZ027>031-036>038-040>053-101100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
1155 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA LATE THIS AFTERNOON...WHICH
WILL TRIGGER A ROUND OF POTENTIALLY SEVERE THUNDERSTORMS DURING
THE AFTERNOON AND EVENING. DAMAGING WIND GUSTS IN EXCESS OF 60
MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND ISOLATED TORNADOES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 4 PM
AND 10 PM.

ILZ054>057-061>063-066>068-071>073-101100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1155 AM CDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A
ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER
SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO THE
THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH
FLOODING WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 7 PM
AND MIDNIGHT.

BARNES

In the hours before

Local storm report, Apr 9, 9:07 AM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
04/09/2015  M1.61 INCH       VERMILION          IL   EMERGENCY MNGR

            RAINFALL TOTAL IN THE LAST 5 HOURS. LIGHT TO MODERATE
            RAINFALL CONTINUES TO FALL.

&&

ALW
Local storm report, Apr 9, 10:07 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNE HOMER             40.06N 87.94W
04/09/2015  M1.16 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       2 WSW HOMER             40.02N 87.99W
04/09/2015  M1.11 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       1 S CHAMPAIGN           40.10N 88.26W
04/09/2015  M1.06 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       SIDNEY                  40.02N 88.07W
04/09/2015  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0840 AM     HEAVY RAIN       ST. JOSEPH              40.11N 88.04W
04/09/2015  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

&&

ALW
Local storm report, Apr 9, 10:35 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ESE SHERMAN           39.88N 89.59W
04/09/2015  M1.22 INCH       SANGAMON           IL   NWS EMPLOYEE

            24 HOUR TOTAL

&&

ALW
Local storm report, Apr 9, 11:13 AM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
04/09/2015  M1.83 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            TOTAL SINCE 6 A.M. WEDNESDAY

&&

ALW
Special weather statement, Apr 9, 12:03 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
103 PM CDT THU APR 9 2015

ILZ027>031-091900-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
103 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...MARSHALL...
NORTHERN PEORIA...NORTHWESTERN WOODFORD AND SOUTHEASTERN STARK
COUNTIES UNTIL 200 PM CDT...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRIMFIELD...OR 16 MILES WEST OF PEORIA...
MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PRINCEVILLE...
  DUNLAP...
  ROME...
  CHILLICOTHE...
  CAMP GROVE...
  SPARLAND...

OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO...MONICA...DUNCAN...LAWN
RIDGE...HOPEWELL AND MARSHALL COUNTY AIRPORT.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4123 8963 4115 8963 4115 8938 4094 8910
      4075 8990 4093 9003 4124 8969
TIME...MOT...LOC 1803Z 236DEG 30KT 4085 8985
Local storm report, Apr 9, 12:10 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       MARTINSVILLE            39.34N 87.88W
04/09/2015  M1.12 INCH       CLARK              IL   MESONET

            24 HOUR TOTAL

&&

ALW

The radar

The Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

28 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Peoria

When
April 9, 12:22 PM CST to 12:27 PM CST
Where
Peoria County, 8 mi SW of Chillicothe
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.838, -89.588

Tornado, Peoria

When
April 9, 12:32 PM CST to 12:33 PM CST
Where
Peoria County, 2.5 mi SE of Akron to 2.55 mi SE of Akron
Rating
EF0
Path length
0.15 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
40.872, -89.620

A tornado briefly touched down in an open field about 3.1 miles east-northeast of Dunlap at 1:32 PM CDT. No damage was reported before the tornado quickly lifted at 1:33 PM CDT.

Hail, Peoria

When
April 9, 4:20 PM CST to 4:25 PM CST
Where
Peoria County, Glasford
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.570, -89.820

Hail, Peoria

When
April 9, 4:21 PM CST to 4:26 PM CST
Where
Peoria County, Glasford
Measured
1 in hail
Reported by
Public
Coordinates
40.570, -89.820

Hail, Fulton

When
April 9, 5:52 PM CST to 5:57 PM CST
Where
Fulton County, 1 mi S of Farmington
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.685, -90.000

Hail, Peoria

When
April 9, 5:57 PM CST to 6:02 PM CST
Where
Peoria County, 2.07 mi S of Elmwood
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.750, -89.970

Hail, Morgan

When
April 9, 6:00 PM CST to 6:05 PM CST
Where
Morgan County, 1 mi S of Waverly
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.566, -89.950

Hail, Peoria

When
April 9, 6:08 PM CST to 6:13 PM CST
Where
Peoria County, 4.18 mi S of Princeville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.870, -89.760

Hail, Sangamon

When
April 9, 6:10 PM CST to 6:15 PM CST
Where
Sangamon County, Auburn
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.580, -89.750

Hail, Sangamon

When
April 9, 6:13 PM CST to 6:18 PM CST
Where
Sangamon County, Chatham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.670, -89.700

Hail, Sangamon

When
April 9, 6:17 PM CST to 6:22 PM CST
Where
Sangamon County, 2 mi NW of Divernon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.590, -89.697

Hail, Sangamon

When
April 9, 6:19 PM CST to 6:24 PM CST
Where
Sangamon County, Divernon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.570, -89.670

Hail, Peoria

When
April 9, 6:20 PM CST to 6:25 PM CST
Where
Peoria County, Princeville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.930, -89.750

Hail, Peoria

When
April 9, 6:20 PM CST to 6:25 PM CST
Where
Peoria County, Dunlap
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.870, -89.670

Hail, Marshall

When
April 9, 6:30 PM CST to 6:35 PM CST
Where
Marshall County, 3.49 mi S of Sparland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.980, -89.460

Thunderstorm Wind, Peoria

When
April 9, 6:40 PM CST to 6:45 PM CST
Where
Peoria County, 1 mi NW of Peoria
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.710, -89.614

Plastic panel was blown down.

Hail, Christian

When
April 9, 6:42 PM CST to 6:47 PM CST
Where
Christian County, 2 mi N of Taylorville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.579, -89.300

Tornado, Christian

When
April 9, 6:47 PM CST to 6:48 PM CST
Where
Christian County, 1.4 mi SW of Jeisyville to 1.26 mi SW of Jeisyville
Rating
EF0
Path length
0.14 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
39.554, -89.436

A tornado briefly touched down in an open field about 2.6 miles south-southeast of Tovey at 7:47 PM CDT. No damage was reported before the tornado quickly lifted at 7:48 PM CDT.

Hail, Marshall

When
April 9, 6:59 PM CST to 7:04 PM CST
Where
Marshall County, 1.57 mi E of Wilbern
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.950, -89.290

Hail, Marshall

When
April 9, 7:00 PM CST to 7:05 PM CST
Where
Marshall County, 2 mi W of Varna
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.030, -89.268

Hail, Christian

When
April 9, 7:18 PM CST to 7:23 PM CST
Where
Christian County, Taylorville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.550, -89.300

Hail, Shelby

When
April 9, 7:34 PM CST to 7:39 PM CST
Where
Shelby County, Cowden
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
39.250, -88.870

Hail, Effingham

When
April 9, 7:40 PM CST to 7:45 PM CST
Where
Effingham County, 1 mi N of Beecher City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.194, -88.770

Thunderstorm Wind, Shelby

When
April 9, 7:45 PM CST to 7:50 PM CST
Where
Shelby County, Mode
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.270, -88.730

A shed was damaged near the town of Mode.

Thunderstorm Wind, Effingham

When
April 9, 7:45 PM CST to 7:50 PM CST
Where
Effingham County, 1.28 mi WNW of Altamont
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.080, -88.770

Several large tree branches were blown down across County Road 1200 N about 2 miles northwest of Altamont.

Thunderstorm Wind, Effingham

When
April 9, 7:54 PM CST to 7:59 PM CST
Where
Effingham County, 2.88 mi SSW of Green Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
39.162, -88.542

Several large tree branches were blown down across highway 9 about 3 miles north of Effingham.

Thunderstorm Wind, Cumberland

When
April 9, 8:00 PM CST to 8:05 PM CST
Where
Cumberland County, Neoga
Measured
52 kt (60 mph) estimated gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
39.320, -88.450

A small shed was destroyed, a few trees were snapped, and numerous large tree branches were blown down in Neoga.

Hail, Piatt

When
April 9, 8:08 PM CST to 8:13 PM CST
Where
Piatt County, Monticello
Measured
1 in hail
Reported by
Public
Coordinates
40.030, -88.570

Hail, Champaign

When
April 9, 8:19 PM CST to 8:24 PM CST
Where
Champaign County, Seymour
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.100, -88.420

Hail, Champaign

When
April 9, 8:19 PM CST to 8:24 PM CST
Where
Champaign County, 1.38 mi S of Mahomet
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
40.180, -88.400

Hail, Champaign

When
April 9, 8:22 PM CST to 8:27 PM CST
Where
Champaign County, Mahomet
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.200, -88.400

Hail, Champaign

When
April 9, 8:22 PM CST to 8:26 PM CST
Where
Champaign County, 2 mi NE of Mahomet
Measured
3 in hail
Reported by
Mesonet
Coordinates
40.221, -88.373

Hail, Champaign

When
April 9, 8:25 PM CST to 8:30 PM CST
Where
Champaign County, 2.13 mi ESE of Mahomet
Measured
2 in hail
Reported by
Public
Coordinates
40.184, -88.365

Hail, Champaign

When
April 9, 8:30 PM CST to 8:35 PM CST
Where
Champaign County, 0.87 mi NW of Dewey
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
40.330, -88.290

Hail, Cumberland

When
April 9, 8:35 PM CST to 8:40 PM CST
Where
Cumberland County, 2.76 mi S of Neoga
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.280, -88.450

Thunderstorm Wind, Cumberland

When
April 9, 8:40 PM CST to 8:45 PM CST
Where
Cumberland County, Toledo
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.270, -88.250

Several large tree branches were blown down in Toledo.

Thunderstorm Wind, Effingham

When
April 9, 8:55 PM CST to 9:00 PM CST
Where
Effingham County, Dieterich
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.070, -88.370

A shed was damaged in Dietrich.

Thunderstorm Wind, Crawford

When
April 9, 10:00 PM CST to 10:05 PM CST
Where
Crawford County, 1.75 mi NE of Robinson
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.020, -87.710

Approximately 100 feet of fence was blown down at the Robinson Correctional Facility.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571717, 571753, 571718, 571719, 571720, 571721, 571722, 571723, 571724, 571725, 571728, 571730, 571726, 571727, 571729, 571745, 571731, 571755, 571732, 571733, 571734, 571735, 571736, 571746, 571748, 571747, 571749, 571737, 571738, 571740, 571739, 571744, 571741, 571742, 571743, 571750, 571752, 571751.